Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 115, NWS Des Moines, IA

June 6, 2018Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 9:53 PM CDT for Dallas County, Polk County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 9:53 PM CDT (02:53 UTC)
Expired
Jun 6, 2018, 10:15 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 21 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WUUS53 KDMX 070253
SVRDMX
IAC049-153-070330-
/O.NEW.KDMX.SV.W.0115.180607T0253Z-180607T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
953 PM CDT WED JUN 6 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Polk County in central Iowa...
  Southeastern Dallas County in central Iowa...

* Until 1030 PM CDT.

* At 952 PM CDT, a severe thunderstorm was located near Dallas
  Center, or near Adel, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Des Moines, West Des Moines, Urbandale, Clive, Waukee, Norwalk,
  Grimes, Adel, Dallas Center, De Soto, Van Meter, Des Moines Int'l
  Airport, Jordan Creek Town Center, Valley West Mall and Walnut
  Woods State Park.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72.
 Interstate 80 between mile markers 111 and 126.
 Interstate 235 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4171 9409 4177 9395 4151 9361 4151 9379
      4150 9389 4150 9398
TIME...MOT...LOC 0252Z 320DEG 28KT 4166 9394 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
2 follow-up statements
173 
WWUS53 KDMX 070307
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1007 PM CDT WED JUN 6 2018

IAC049-153-070330-
/O.CON.KDMX.SV.W.0115.000000T0000Z-180607T0330Z/
Polk IA-Dallas IA-
1007 PM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN POLK AND SOUTHEASTERN DALLAS COUNTIES...

At 1006 PM CDT, a severe thunderstorm was located over Waukee, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Clive, Waukee, Norwalk, Adel,
Dallas Center, De Soto, Van Meter, Des Moines Int'l Airport, Jordan
Creek Town Center, Valley West Mall and Walnut Woods State Park.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72.
 Interstate 80 between mile markers 111 and 124.
 Interstate 235 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 9403 4170 9392 4151 9361 4151 9379
      4150 9389 4150 9398
TIME...MOT...LOC 0306Z 329DEG 27KT 4158 9390 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
663 
WWUS53 KDMX 070315
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1015 PM CDT WED JUN 6 2018

IAC049-153-070324-
/O.CAN.KDMX.SV.W.0115.000000T0000Z-180607T0330Z/
Polk IA-Dallas IA-
1015 PM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK AND
SOUTHEASTERN DALLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and south central Iowa.

LAT...LON 4165 9403 4170 9392 4151 9361 4151 9379
      4150 9389 4150 9398
TIME...MOT...LOC 0312Z 320DEG 28KT 4153 9384 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 6, 6:43 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 PM CDT Wed Jun 6 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 253 PM CDT Wed Jun 6 2018

Iowa is just downstream of the upper ridge axis across the Plains in
an area of good warm advection and moisture advection.  Strong
instability has developed into the western half of Iowa this
afternoon as temperatures and dewpoints have quickly risen. Surface
boundary is pushing into northern Iowa with a weak shortwave
crossing through South Dakota along with some associated forcing.
This setup is the main concern in the short term with the potential
for severe convection late this afternoon into tonight. Latest GOES-
16 visible imagery is showing agitated cumulus near Storm Lake
and cap is likely to break within an hour or two as the updrafts
continue to strengthen and the front approaches. Given the strong
instability, rapid development is expected once initiation occurs.
However, shear is modest at best with effective bulk shear around
25- 35kts across much of the area. Despite this lack of stronger
shear, the strong instability should be more than sufficient for
severe hail production. Downdraft CAPES are also robust with
values of 1200-1400 adding the wind threat component as well. Any
tornado potential is likely to be early in the event with initial
strong updrafts stretching out any available surface vorticity
near the boundary. As gusts fronts consolidate into the evening,
the system is likely to become a forward propagating line moving
southeast through central into southern Iowa during the evening
with hail and winds the main threat. Heavy rains will also occur
given PWATs approaching 1.5 inches although as the system become
more progressive, the overall threat for flash flooding is
expected to remain limited, although urban areas are always
concerning in high rate events.

This convective complex is expected to pass out of southern Iowa
this evening.  However, main low level flow will continue to be
focused just west of the forecast area in Nebraska as southeast
South Dakota overnight with convection continuing in those
locations.  Upper flow will likely carry some of this convection
into western areas overnight with additional rainfall and some
limited severe threat persisting through sunrise.

Another round of convection is expected from later Thursday
afternoon into Friday morning as a shortwave passes through the
Plains and toward the state.  There remains the potential for severe
weather during this time along with heavy rain although detail
remain somewhat sketchy as the convection tonight into early
Thursday will impact Thursday afternoons outcome.  The potential for
additional periods of convection persist into the weekend and
especially later Monday into Monday night as the main shortwave
passes through the state.  Temperatures will be at the mercy of
convection, although with no push of colder air until early next
week, readings will remain mostly above normal.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 642 PM CDT Wed Jun 6 2018

Thunderstorms will impact the KDSM and KOTM areas early in the
period. Primary threat is strong outflow winds through 03z.
Additional storms may occur on Thursday though confidence is low
enough at any location to keep out of the forecast at this time.
As storms end, the wind will generally become light then
gradually become east/southeast on Thu.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Wed Jun 6 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms are developing this
afternoon and will continue into tonight. The main threats will
be damaging thunderstorm wind gusts, large hail, and heavy rain.
An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern will continue into the weekend. A few
severe storms are possible on Thursday and Friday with the main
threat expected to be hail and winds. The heavy rain potential
also exists Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon into tonight and at times
Thursday into this weekend.

Ansorge

In the hours before

Special weather statement, Jun 6, 8:40 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
840 PM CDT WED JUN 6 2018

IAZ070>072-081-082-092-093-070215-
Adams IA-Adair IA-Ringgold IA-Union IA-Madison IA-Taylor IA-Cass IA-
840 PM CDT WED JUN 6 2018

...GUSTY WINDS IN EXCESS OF 50 MPH...

At 839 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Creston to 10 miles west of
Greenfield. Movement was south at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Creston, Greenfield, Mount Ayr, Corning, Lenox, Sun Valley Lake,
Green Valley Lake, Lake Icaria, Afton, Fontanelle, Orient,
Clearfield, Lorimor, Diagonal, Kellerton, Prescott, Tingley,
Bridgewater, Macksburg and Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Iowa.

LAT...LON 4085 9477 4139 9475 4115 9401 4061 9403
TIME...MOT...LOC 0139Z 001DEG 42KT 4112 9417 4127 9466

Beerends
Local storm report, Jun 6, 9:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     2 N ALBIA               41.06N 92.80W
06/06/2018                   MONROE             IA   TRAINED SPOTTER

            1 IN BRANCHES BROKEN OFF.

0754 PM     TSTM WND GST     6 S MENLO               41.44N 94.39W
06/06/2018  E60 MPH          ADAIR              IA   PUBLIC

0711 PM     TSTM WND DMG     KNOXVILLE               41.32N 93.11W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED IN KNOXVILLE
            RELAYED BY EMERGENCY MANAGEMENT.

0704 PM     TSTM WND DMG     1 WSW HARVEY            41.31N 92.95W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            TREES, POWER LINES AND SOME OUTBUILDINGS
            FLIPPED AND DESTROYED NEAR THE INTERSECTION
            OF HIGHWAY 92 AND COUNTY ROAD T17.

0703 PM     TSTM WND DMG     4 SW PELLA              41.36N 92.97W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            POWER LINES DOWNED NEAR HOWELL STATION
            CAMPGROUND ON 198TH PLACE.

0701 PM     TSTM WND GST     2 WSW PELLA             41.40N 92.95W
06/06/2018  M62 MPH          MARION             IA   AWOS

0700 PM     TSTM WND DMG     PELLA                   41.41N 92.92W
06/06/2018                   MARION             IA   EMERGENCY MNGR

            REPORTS OF TREES DOWNED IN PELLA.

0655 PM     HAIL             1 ENE WINDSOR HEIGHTS   41.61N 93.69W
06/06/2018  E1.00 INCH       POLK               IA   PUBLIC

            MPING REPORT.

0644 PM     HAIL             2 SE WINDSOR HEIGHTS    41.59N 93.69W
06/06/2018  E0.50 INCH       POLK               IA   TRAINED SPOTTER

0640 PM     TSTM WND DMG     3 N LYNNVILLE           41.62N 92.79W
06/06/2018                   JASPER             IA   PUBLIC

            2 LARGE TREES DOWN (3FT AND 2.5FT DIAMETER)
            VIA SOCIAL MEDIA.

0640 PM     HAIL             1 S URBANDALE           41.62N 93.74W
06/06/2018  E0.88 INCH       POLK               IA   TRAINED SPOTTER

            DELAYED REPORT.

0639 PM     HAIL             URBANDALE               41.63N 93.74W
06/06/2018  E0.50 INCH       POLK               IA   PUBLIC

0635 PM     TSTM WND GST     1 NNW GRINNELL          41.75N 92.73W
06/06/2018  M63 MPH          POWESHIEK          IA   AWOS

            GRINNELL AIRPORT.

0632 PM     TSTM WND GST     BONDURANT               41.69N 93.46W
06/06/2018  E50 MPH          POLK               IA   FIRE DEPT/RESCUE

            WITH PEA SIZED HAIL.

0628 PM     TSTM WND GST     1 E DALLAS CENTER       41.68N 93.96W
06/06/2018  E60 MPH          DALLAS             IA   FIRE DEPT/RESCUE

            WITH 1/2 INCH HAIL.

0626 PM     HAIL             POLK CITY               41.77N 93.71W
06/06/2018  E0.25 INCH       POLK               IA   TRAINED SPOTTER

0618 PM     TSTM WND DMG     GRINNELL                41.74N 92.72W
06/06/2018                   POWESHIEK          IA   LAW ENFORCEMENT

            STRAIGHT LINE WINDS WITH DAMAGE TO UTILITY
            POLES. SEVERAL POWER LINES DOWN INCLUDING
            SEVERAL HIGH VOLTAGE LINES. DEBRIS
            THROUGHOUT CITY BLOCKING STREETS.

0545 PM     HAIL             3 ESE VAIL              42.04N 95.14W
06/06/2018  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

0950 AM     HAIL             1 WSW EAGLE GROVE       42.66N 93.92W
06/06/2018  E0.50 INCH       WRIGHT             IA   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL LAST 10 MINUTES FROM
            TIME OF REPORT.

0947 AM     HAIL             4 S HUMBOLDT            42.66N 94.22W
06/06/2018  E0.75 INCH       HUMBOLDT           IA   PUBLIC

            DIME SIZED HAIL VIA SOCIAL MEDIA (FACEBOOK).
            TIME ESTIMATED.

&&
Local storm report, Jun 6, 9:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             BRIDGEWATER             41.25N 94.67W
06/06/2018  E1.00 INCH       ADAIR              IA   AMATEUR RADIO

&&
Local storm report, Jun 6, 9:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             BRIDGEWATER             41.25N 94.67W
06/06/2018  E0.88 INCH       ADAIR              IA   PUBLIC

&&
Local storm report, Jun 6, 9:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             CORNING                 40.99N 94.74W
06/06/2018  E0.50 INCH       ADAMS              IA   TRAINED SPOTTER

            ALSO REPORTED SMALL LIMBS (<2") DOWN.

&&
Local storm report, Jun 6, 9:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     ELDORA                  42.36N 93.10W
06/06/2018                   HARDIN             IA   PUBLIC

            TREE DOWN WITH WINDS MEASURED AT 61 MPH.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:15 PM CDTSevere Thunderstorm WarningDMXLucas, Mahaska, Marion, Monroe, Wapello, Warren60 min
Jun 6, 7:25 PM CDTSpecial Weather StatementDMXAudubon35 min
Jun 6, 7:38 PM CDTSpecial Weather StatementDMXClarke37 min
Jun 6, 7:45 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie60 min
Jun 6, 7:55 PM CDTSpecial Weather StatementDMXDavis, Wapello35 min
Jun 6, 8:01 PM CDTSpecial Weather StatementDMXAppanoose, Decatur, Wayne44 min
Jun 6, 8:18 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello29 min
Jun 6, 8:25 PM CDTSpecial Weather StatementDMXCrawford35 min
Jun 6, 8:40 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Union35 min
Jun 6, 8:55 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union50 min
Jun 6, 9:56 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie28 min
Jun 6, 11:39 PM CDTSpecial Weather StatementDMXTaylor36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.